Anyone else with daytime sleepiness due to medications?

Discussion in 'General Parenting' started by WNC Gal, May 26, 2007.

  1. WNC Gal

    WNC Gal New Member

    Does anyone else have a problem with their BiPolar (BP) / Borderline Personality Disorder (BPD) kids being VERY sleepy all day? She currently takes Lexapro (20 mg AM), Lamictal (200 mg AM), Abilify (2.5 mg AM), Depakote ER (1250 mg PM)and now Trazadone (50 mg PM).

    She had been on Seroquel (75 mg) - at that time she would sleep at least 8 hours per night (very soundly on Seroquel), but then she could barely keep her eyes open all day. While homeschooling, she would frequently sleep 3-4 hours during the day. She was also very difficult to awaken - no more getting up by herself with an alarm and would continually beg to go back to sleep for just a few more minutes. So, at psychiatrist's suggestion (actually pnurse), we tapered off the Seroquel - about 25 mg per 2 weeks. We noticed some increased alertness during the day, but as the dose was lowered, she stopped sleeping well at night. And it may be coincidental, but she had one of her worst suicidal crashes ever on the day following her very last dose of tapered Seroquel.

    It is very concerning to us that after nine months of continuous medications - some changes in medication - mostly gradually increasing doses - that she does not seem ANY better - and she is definitely having some side effects such as major weight gain (this in a child who had been nearly anorexic), hand tremor, and sleep disturbances. And of course over the past nine months, she has been hospitalized TEN times - so it is hard to say that there has been any improvement or stabilization. Her diagnosis is slowly drifting from Major Depressive disorder to Bipolar, rapid mood swings to developing Borderline Personality Disorder (BPD). And perhaps medications won't really help with Borderline Personality Disorder (BPD).

    She is currently in the hospital awaiting placement at a PRTF - perhaps with a longer term treatment option there can be more work done with her medications. Do they ever just discontinue everything (when in a safe environment) and start over from scratch? It is challenging with five different medications to monitor their effect on her issues and the potential side effects.
     
  2. smallworld

    smallworld Moderator

    My daughter was taking Lexapro in the morning, and it caused excessive sleepiness so we switched it to the evening. Abilify, like any atypical antipsychotic, can cause sedation. You may want to reconsider the timing of that medication as well.

    If your daughter has bipolar disorder, both Lexapro and Trazadone (antidepressants) could be destabilizing her. Furthermore, she's on an awful lot of medications. Sometimes too many is just as bad as too few. Sometimes a medication wash in a supervised environment can be helpful to get a baseline read on behavior and then start over with careful monitoring of treatment.

    Welcome to the board.
     
  3. Hound dog

    Hound dog Nana's are Beautiful

    Welcome :biggrin:

    I have to ditto smallworld. I don't have any experience with Lepraxo, but I do know that N takes her Abilify at night because of the sedative effect. She has no hang over drag during the day. N was unable to take trazadone because she couldn't snap out of the sleepiness no matter when she took it.

    Since she's on so many and it doesn't seem to be helping you might want to consider the medication wash to find the right combo at the right doses.

    Hugs
     
  4. branbran

    branbran New Member

    Hi. My daughter used to fall asleep everyday in school. She actually slept almost the entire school day. This went on for about 2 months before her medications were changed. The dr. said in most cases the child gets used to the medication and that side effect disappears. That was not so in my daughters case. She was not abruptly taken off all her medications. She was weaned off. They would lower the dose in some medications, take one away but leave another, add a different........until she was on a new combination. She also gained alot of weight, 30 pounds in 4 months!!! Tell your dr. about all of the side effects, your child should not have to suffer with all these added issues from her medicine. In the meantime while she is in the hospital. (a safe place) take this time to relax and enjoy the little bit of respite that life gives you, some much needed advice I 've gotten from this site, just thought I should pass it on. :smile:

    Hang in there.
     
Loading...